Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
200 Doctors are Online

Discomfort in abdomen and drinking occasionally. Diagnosed with Gilbert's Syndrome. Suggest the medication?

User rating for this question
Very Good
Answered by

Practicing since : 1996
Answered : 1678 Questions
I am a 44 year old white man with no prior health incidents. I drink occassionally--but recently went through a period where I was drinking more heavily and eating poorly. I developed what I thought were stomach problems so I stopped (normally I eat very healthy--it was a particularly stressful time at work). When my abdomen continued to feel discomfort I went to my doctor for an examine. He ordered a blood workup -- everything looked fine except my bilirubin (which was exceptionally high at 8.1 mg/dl). This was total (the lab did not break apart to direct/indrect and I am waiting on a second blood test). As a side note--my bilirubin had been high in the past--though not this high--and the doctor had previously diagnosed Gilbert's Syndrome. I have occasional RUQ pain--but it does not stop me from my daily activities. I don't think I have jaundice (but hard to tell since it is end of summer and I got a bit of sun). I am seeing a GI doc later in the week (so want to be prepared for questions to ask)--and also am waiting on results from an ultrasound. Any thoughts about what might be going on, direction or questions to be asked would be greatly appreciated.
Posted Mon, 30 Sep 2013 in Digestion and Bowels
Answered by Dr. Ratnakar Kini 3 hours later
Brief Answer:
Detailed answer given below

Detailed Answer:
Thanks for posting your query.
I am Dr.Ratnakar Kini and I am pleased to assist you.

Though you have been having high bilirubin and was diagnosed with Gilbert Syndrome, some other factor is also responsible for the present bilirubin value of 8. Because in XXXXXXX Syndrome, it hardly crosses 3 or 4.

Based on the history provided, I can find the only factor responsible - alcohol; but that is difficult to say without the SGOT/SGPT levels. You should talk and discuss with your doctor about other factors.

The RUQ pain could be due to liver/gallbladder/stomach issues.

If I were to be your treating doctor, before answering all your questions, I would order for complete liver function profile, an ultrasound scan and upper GI endoscopy. Most of your questions initially with this set of investigations.

Let me know if I can assist you further.
Dr.Ratnakar Kini
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor